Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 19, 2018, 6:18 PM EDT for Chautauqua County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 6:18 PM EDT (22:18 UTC)
- Expired
- May 19, 2018, 7:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038
WWUS81 KBUF 192218
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
618 PM EDT SAT MAY 19 2018
NYZ019-192315-
Chautauqua-
618 PM EDT SAT MAY 19 2018
...THUNDERSTORMS WILL AFFECT WESTERN CHAUTAUQUA COUNTY...
At 616 PM EDT, an area of thunderstorms was located near Findley
Lake and extending back to Erie, Pennsylvania, moving northeast at
45 mph. These thunderstorms will produce brief periods of very heavy
rainfall as they move across western Chautauqua County. Cloud to
ground lightning will also impact Findlay Lake and Chautauqua Lake.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Mayville, Clymer,
Long Point State Park, Jamestown West and Lake Erie State Park.
This includes the following highways...
Interstate 90 between exits 61 and 60.
Interstate 86 between exits 4 and 11.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Boaters on local lakes should head to shore and seek
shelter.
LAT...LON 4227 7976 4228 7973 4230 7975 4249 7933
4200 7925 4200 7976
TIME...MOT...LOC 2216Z 240DEG 41KT 4211 7967
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 19, 5:27 PM EDT, 51 minutes earlier.
Area forecast discussion, May 19, 5:27 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 527 PM EDT Sat May 19 2018 .SYNOPSIS... Low pressure will move north of the area sending a cold front through the area tonight and early Sunday bringing a round of showers and thunderstorms. High pressure will then build across the lower Great Lakes with dry weather returning Sunday afternoon and lasting into early next week. && .NEAR TERM /THROUGH SUNDAY/... Convection tracking northeast across Ohio/PA towards our region this evening. This convection is associated with the trough moving across Ohio which will push into far western New York late this evening. Instability ahead of the convection remains meager and not overly impressive, therefore the severe threat looks very limited although can not completely rule out some gusty winds with some of the stronger convection as it tracks into our forecast area late this evening. Later tonight, the cold front will move through with a line of weak convection, most likely just showers, but there could be some thunderstorms embedded within this line. Increasing low level moisture may result in some fog, mainly across the Niagara Frontier and higher terrain of the Southern Tier. Overnight lows will be in the mid 50s to around 60. There may be a few leftover showers Sunday morning, but for the most part gradual clearing is expected on Sunday, especially during the afternoon as drier air continues to push in behind the front. Temperatures look seasonable with most highs in the mid to upper 60s, although onshore winds will keep lakeshore areas cooler. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... High pressure will slide across the region while weakening Sunday night into Monday, providing for dry weather to kick off the work week. With the light winds and clear skies Sunday night, can expect a crisp morning on Monday as temperatures start off in the upper 40s and likely some dew on the ground. Temperatures will recover into the mid 70s Monday as diurnal heating and some weak southerly flow ahead of the next storm system bring in some warmer air. A weak wave will then approach the eastern Great Lakes later Monday and cross the region through Tuesday. Cloud cover will increase from southwest to northeast ahead of this wave Monday, with precipitation chances holding off until Monday evening through Tuesday. Still some model timing issues for the location and strength of the next shortwave, with showers and thunderstorms Tuesday most likely focusing on lake breeze circulations. The wave will depart to our east later Tuesday with a clearing and drying out trend through Wednesday. Slightly above normal temperatures in the mid 70s will remain through mid- week, with nighttime lows in the mid 50s. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... High pressure will dominate the eastern Great Lakes for the second half of the work week, bringing dry weather and slightly above normal temperatures from the mid 70s to low 80s during the day to the mid 50s at night. A trough is then set to impinge upon the Great Lakes region as we move into the weekend, with several global models also showing some poleward advection of tropical moisture into the region ahead of the trough. Thus there is some potential for heavy rainfall next weekend, although there are plenty of details that still need to be resolved. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... Ongoing convection across OH/PA tracking northeast towards the Western Southern Tier this evening. This convection should reach our forecast area between 21Z-23Z and may produce some brief heavy rain within any thunderstorms and reduced visibilities with these storms as they cross the region. Otherwise, surface low pressure to our west will track into Quebec Canada past the Lower Great Lakes tonight, as it pass by it will send its cold front towards the forecast area with additional showers (possibly a few rumbles of thunder), lowering CIGS and VSBYS resulting in some IFR conditions. Additionally, there will also be some areas of fog that will develop across the region overnight. Sunday, showers will diminish early and then surface high pressure over the Upper Great Lakes will build into the region with VFR conditions across the CWA. Outlook... Sunday night...VFR. Monday...VFR. Tuesday...VFR/MVFR with a chance of showers and thunderstorms. Wednesday and Thursday...VFR. && .MARINE... Main threat to boating will be thunderstorms over OH/PA moving northeast into the region this evening. A weak area of low pressure will track into southern Ontario province tonight. Winds will shift from southeast to the west with the passage of cold front associated with this low. Winds are expected to remain below small craft criteria, but may be close at times, especially behind the cold front across eastern portions of Lake Ontario during the day Sunday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/TMA NEAR TERM...AR/TMA SHORT TERM...Church LONG TERM...Church AVIATION...AR/TMA MARINE...AR/TMA
Hazardous weather outlook, May 19, 5:20 AM EDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 520 AM EDT Sat May 19 2018 NYZ001>008-010>014-021-200930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Allegany- 520 AM EDT Sat May 19 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ042>045-062>065-SLZ022-024-200930- Upper Niagara River and Buffalo Harbor- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 520 AM EDT Sat May 19 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-085-200930- Chautauqua-Cattaraugus-Southern Erie- 520 AM EDT Sat May 19 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Thunderstorms are likely later today and this evening, of which some may contain strong gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-200930- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 520 AM EDT Sat May 19 2018 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and Tonight. Thunderstorms are likely later today and this evening, of which some may contain strong gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Thomas
In the hours before
Special weather statement, May 19, 6:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
618 PM EDT SAT MAY 19 2018
NYZ019-192315-
Chautauqua-
618 PM EDT SAT MAY 19 2018
...THUNDERSTORMS WILL AFFECT WESTERN CHAUTAUQUA COUNTY...
At 616 PM EDT, an area of thunderstorms was located near Findley
Lake and extending back to Erie, Pennsylvania, moving northeast at
45 mph. These thunderstorms will produce brief periods of very heavy
rainfall as they move across western Chautauqua County. Cloud to
ground lightning will also impact Findlay Lake and Chautauqua Lake.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Mayville, Clymer,
Long Point State Park, Jamestown West and Lake Erie State Park.
This includes the following highways...
Interstate 90 between exits 61 and 60.
Interstate 86 between exits 4 and 11.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Boaters on local lakes should head to shore and seek
shelter.
LAT...LON 4227 7976 4228 7973 4230 7975 4249 7933
4200 7925 4200 7976
TIME...MOT...LOC 2216Z 240DEG 41KT 4211 7967
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:52 PM EDT | Special Marine Warning | BUF | 29 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.